Caring for a Three Legged Dog or Cat
Tripawds is the place to learn how to care for a three legged dog or cat, with answers about dog leg amputation, and cat amputation recovery from many years of member experiences.
JUMP TO FORUMS ↓
Join The Tripawds Community
Learn how to help three legged dogs and cats in the forums below. Browse and search as a guest or register for free and get full member benefits:
Get the new book by the Tripawds founders for life lessons learned from their Chief Fun Officer Jerry G. Dawg! Download the e-book, and find fun Be More Dog apparel and gifts in the Be More Dog Bookstore.
It has been so nice to read everyone’s encouraging stories— you help more than you know.
Our sweet boy E is 11 days post back-left leg amputation. He had a rough go day one that ended with an emergency vet visit and overnight stay until his meds kicked in 🙏. He’s always been such a mild and sweet boy but the night we took him to the vet he was flipping out and clearly not feeling well.
Fast forward to day 10 (yesterday), and he hissed/growled during his evening meds. He’s still getting liquid Gabapentin Q8Hours and Buphrenex Q8-12Hours. We consulted with the vet this morning and bumped his Buphrenex dose back to a full dose every 8 hours.
Today E was sweet, cuddly, and much more active. He had his Gabapentin a bit later than usual and his Buphrenex dose was possibly not complete (he is difficult to give oral liquid meds to aka likes to spit them out). When my partner came home to take over (it’s their cat 🐱) he was growly and hissing shortly after I left. We are feeling lost as we thought his pain was managed well. I’m wondering if y’all have encountered this behavior, or have any tips for us. We are desperate and have to start going back to work/leaving him home during the day unsupervised.
Thank you tripawd warriors in advanced!
25 April 2007
Hi E’s people, welcome. We are so sorry about E’s scary behavior! Here’s what we know about the pain medication he’s getting, which is labeled as Buprenorphine here in the States (same drug).
It’s a good pain medication, but according to cat pain expert Stephen Cital, it can cause side effects like you are seeing when given in one big dose. So your vet did the right thing by breaking up the dose and bumping up the frequency instead.
I’m not sure if you can get buprenorphine’s newest version, Simbadol, where you live, but this drug is closely related and according to Cital, it last 24 hours.
Hopefully the side effects will lessen, especially since you have other pain medications in the mix, which is exactly what Cital recommends. It’s important to stay ahead of the pain and give them on schedule. If that’s not happening, he may continue to show those scary side effects. See:
Also, you can probably leave him home alone if he is confined to a small area in your home where he can’t hurt himself. Our e-book, Cool Tips for Tripawd Cats , has lots of tips like this so you may want to check it out.
Let us know how today/tonight goes. We hope it’s much smoother!
27 July 2014
Sorry to hear E is grouchy. My cat Mona was also on Buprenorphine and it made her a bit crazy because she ran around the room or house if she had a chance to escape. Oh yeah, she did escape the house by crashing through a screen door. It took me 24 hours to find her 4 days after her surgery. She’d also peed in strange places (desk drawer for example).
She was off the Buprenorphine after I checked with the vet after her return (day 5). She was on Metacam (anti-inflammatory, a bit of pain relief) until her stitches were out.
Mona was taking the Buprenorphine 3 times a day. If I had to medicate a cat again I would see if the dose could be split into every 6 hours and to stagger the medications and not give them at the same time.
I know it’s hard getting the liquid into a cat. Buprenorphine is absorbed into the membranes so I would target it into Mona’s cheek hoping it was being absorbed by the time she had a chance to mess around with it with her tongue.
Perhaps the vet needs to see E again. Is there a chance of an infection or something else physical? Would an anti-inflammatory help? Perhaps stop the Buprenorphine and stick with the Gabapentin at a higher dose?
I don’t believe this is typical and encourage you to get in touch with the vet again so E and you can move on with the recovery.
Kerren and Tripawd Kitty Mona
22 February 2013
You have such good input from Jerry and Kerren (kitty Mona). I hope all their input gives you some reass snd guidance. Dosing can be soooo tricky sometimes. Side effects vary from critter to critte.
You are being an excel advocate for E. It is still early in recovery. Overall every going okay? Eating, pooping, peeing, drinking, engaged, etc. Not over doing it?
Hang in there! Recovery doesn’t last furever (it just seems like it)!
Sally and Alumni Happy Hannah and Merry Myrtle and Frankie too!
Happy Hannah had a glorious additional bonus time of over one yr & two months after amp for osteo! She made me laugh everyday! Joined April's Angels after send off meal of steak, ice cream, M&Ms & deer poop!
1 October 2017
If it’s any help, Huck got grouchy after a while .. just before he was due for a medication dose. He did great with the gabapentin, and great with the buprenorphine.
You have been a wonderful advocate for your kitty and it looks like you are headed in the right direction with him!
Make sure he is eating, drinking, peeing and With all the pain meds, sometimes that can be a challenge.
Huck was on pain meds for about 3 weeks before weaning him off. It was worth the effort
Best of luck to all of you, you are doing a great job!
Jackie and Huckleberry
Jackie, David, Bo, Andy, Oscar, Angel Mitchell, and the coolest feral tripawd kitty Huckleberry